Nebraska, 2025

Hail and Damaging Wind in Nebraska, August 18, 2025

August 18, 2025 · NWS GID · 3 events in 1 county or zone

Right in the middle of a line of thunderstorms along Highway 81 from Columbus to Hebron, heavy rain, hail and strong winds impacted the Shelby area shortly after 3:00 AM. A combination quarter to golf ball size hail and wind gusts near 60 mph were reported by the local NWS Cooperative Observer and local law enforcement.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Right in the middle of a line of thunderstorms along Highway 81 from Columbus to Hebron, heavy rain, hail and strong winds impacted the Shelby area shortly after 3:00 AM. A combination quarter to golf ball size hail and wind gusts near 60 mph were reported by the local NWS Cooperative Observer and local law enforcement. The thunderstorm quickly moved east into Butler county.

This was a case which occurs fairly often in late summer in which a not-so-obvious shortwave, this time in southern South Dakota, triggers overnight thunderstorms. As the wave moved east, a low-level jet pushed moisture up the Highway 81 corridor while the weak upper winds became more favorably diluent in the area. Surface features were somewhat weak, but the night was unseasonably warm and 70 degree dewpoints had settled into eastern Nebraska. The brief intensification of the thunderstorm may have been aided by an outflow boundary pushing south across Highway 30 and into Polk county and into the back side of the thunderstorm line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 17, 11:58 PM CST, 2 hours 12 minutes earlier. Its key messages:

  • There is a marginal threat of severe storms late this afternoon into tonight across most of south central and central Nebraska.
  • There is again a marginal threat of severe storms Monday evening into Monday night across Nebraska and portions of north central Kansas.
  • Heat index values Monday may get up to around 105 degrees for some areas mainly east of Highway 281. Elsewhere, values will be in the mid 90s to low 100s.
  • Temperatures will get cooler around mid-week (highs in the 80s and low 90s) and even cooler next weekend (highs in the 70s and 80s).
Area forecast discussion, Aug 17, 11:58 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1258 AM CDT Mon Aug 18 2025

...AVIATION UPDATE...

.KEY MESSAGES...

- There is a marginal threat of severe storms late this
  afternoon into tonight across most of south central and
  central Nebraska.

- There is again a marginal threat of severe storms Monday
  evening into Monday night across Nebraska and portions of
  north central Kansas.

- Heat index values Monday may get up to around 105 degrees for
  some areas mainly east of Highway 281. Elsewhere, values will
  be in the mid 90s to low 100s.

- Temperatures will get cooler around mid-week (highs in the 80s
  and low 90s) and even cooler next weekend (highs in the 70s
  and 80s).

&&

.DISCUSSION...
Issued at 300 PM CDT Sun Aug 17 2025

Today and tonight...

An upper ridge is centered over the Southern Plains and extends
northward over north central Kansas and parts of southern Nebraska.
Winds across north central Kansas and south central and central
Nebraska are out of the south with temperatures in the 80s and 90s.
Lingering convection and cloud cover have resulted in cooler than
expected temperatures across some areas today. Dewpoint temperatures
mostly in the 70s are resulting in heat index values in the low 90s
to over 100 degrees. Lingering showers and storms will continue to
move east and northeastward this afternoon. Showers and storms are
expected to redevelop and move into the area; however, models differ
on the timing and location of the redevelopment. One hi-res model
shows storms developing and moving into Valley County around 11 pm
and moving southeastward into the overnight hours. Another hi-res
model shows storms developing during the late afternoon and early
evening hours just west of the Tri-Cities area and moving
southeastward. High CAPE values are present but wind shear is
lacking. The arrival of upper shortwaves will likely be what
triggers storm development with some of the storms having the
potential to become strong to marginally severe. The main threats
will be wind gusts up to 60 mph and hail up to quarter size. Low
temperatures tonight will mostly be in the mid 60s to mid 70s.

Monday and Monday night...

The upper ridge will continue over the Southern Plains northward
into southern portions of Nebraska on Monday. Winds across north
central Kansas and south central and central Nebraska will be fairly
variable on Monday. Temperatures on Monday will likely be similar to
those today with dewpoint temperatures a little higher. This will
result in heat index values possibly reaching around 105 degrees
across portions of the area east of Highway 281.  Models are
indicating storms moving into the area from the west Monday evening
although there is uncertainty as to how far east the storms will
make it before dissipating. Some of these storms will again have the
potential to become strong to severe with high CAPE values present.
Wind shear will be lacking but will be higher than today. Again, the
trigger for storms will be a shortwave moving across the area. Hail
up to around quarter size and wind gusts up to around 60 mph will be
the main threats. Temperatures Monday night are expected to be a
little cooler than the previous night with lows in the mid 60s to
low 70s.

Tuesday through Saturday...

Showers and storms may be lingering across eastern portions of the
area Tuesday morning as the accompanying shortwave moves eastward.
Temperatures will be cooler on Tuesday with the upper ridge now
centered over the Four Corners Region. High temperatures Tuesday are
expected to range from the mid/upper 80s to mid 90s. Some isolated
areas may experience heat index values near/around 100 degrees.
There will remain a slight (15% to near 25%) chance of showers and
storms for areas along and east of Highway 281 and across much of
north central Kansas Tuesday afternoon into Tuesday evening.
Temperatures will continue to cool Tuesday night with lows mostly in
the mid to upper 60s with a surface high present. The surface high
will continue to impact the area on Wednesday with highs ranging
from the mid 80s to the lower 90s. Even cooler temperatures are
expected Wednesday night with lows in the low to mid 60s. High
temperatures on Thursday are expected to be similar to those on
Wednesday. Low temperatures Thursday night will be similar to those
from the previous night. An upper trough over the northern Plains
and Upper Midwest will result in a cold front moving into the area
on Friday. This will likely result in high temperatures on Friday in
the low 80s to low 90s. Low temperatures Friday night are expected
to be in the low to mid 60s. High temperatures on Saturday behind
the front are expected to be in the mid/upper 70s to mid 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1231 AM CDT Mon Aug 18 2025

For KGRI/KEAR Airports:

Prevailing VFR conditions expected...but there will be a chance
for temporary MVFR CIGS/VSBYS if a SHRA/TSRA impacts either
terminal early this morning.

Generally light southerly winds less than 10 KTS are being
observed across the region this morning. SHRA/TSRA development
can be seen well north and east of both terminals. Models
generally keep this activity away from the terminals overnight,
but could a SHRA/TSRA clip either terminal before
daybreak...with the probs slightly higher for KGRI vs. KEAR. As
the main complex pushes east by daybreak...expect VFR conditions
through the daytime hours with light southerly winds. Expect a
shift in winds aft 19/03Z as a complex of storms makes its way
across the region, with a second prob30 group with MVFR
CIGS/VSBYs included to cover storm potential.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Schuldt
AVIATION...Rossi
Hazardous weather outlook, Aug 17, 8:40 PM CST, 5 hours 30 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
940 PM CDT Sun Aug 17 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
190245-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
940 PM CDT Sun Aug 17 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

Mainly between midnight and sunrise Monday, our entire forecast
area stands at least a slight chance of spotty thunderstorms, but
with the overall-highest chances and potentially most widespread
coverage favoring Nebraska counties along and north of Interstate
80.

Although most storms overnight should be fairly weak, a few could be
strong to marginally severe, with the main threats being 50 to 60
MPH winds, and perhaps hail up to around the size of quarters.
Any wind threat would be enhanced if storms are able to organize
into a larger scale line or complex, but it is unclear whether this
will occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

- Monday and Tuesday heat concerns:
On Monday afternoon and early evening, heat index values across
nearly our entire forecast area are forecast to reach at least 100
to 104 degrees, with some counties especially east of Highway 281
perhaps reaching 105 or slightly higher.

Tuesday should be slightly cooler, but still with above-average
heat, with limited areas mainly near and south of the Nebraska-
Kansas border perhaps reaching a 100 degree heat index.

- Monday severe thunderstorm potential:
Mainly Monday evening-overnight, there is a chance for at least
scattered thunderstorm across much of our forecast area. Some of
these storms could be severe, with the main threats being wind
gusts to around 60 MPH and hail up to around the size of quarters.

- Additional thunderstorm chances:
At least low-end chances for spotty storms exist Tuesday into
Tuesday night, with additional, intermittent and potentially more
widespread chances arriving between Thursday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail, wind gusts of 50 MPH
or higher, or localized flooding that might occur overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Aug 17, 8:14 PM CST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Hastings NE
914 PM CDT Sun Aug 17 2025

KSZ017-180245-
Rooks KS-
914 PM CDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROOKS COUNTY
THROUGH 945 PM CDT...

At 914 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plainville, or 16 miles northwest of Emmeram, moving southeast at 5
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Rooks
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 9934 3917 9938 3927 9928 3921 9905
      3913 9905
TIME...MOT...LOC 0214Z 302DEG 5KT 3919 9926

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Pfannkuch
Local storm report, Aug 17, 9:32 PM CST, 4 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1032 PM CDT Sun Aug 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     Tstm Wnd Gst     6 N Plainville          39.32N 99.29W
08/17/2025  M66 MPH          Rooks              KS   Mesonet

            Peak gust measured by KS Mesonet station.

&&
Local storm report, Aug 17, 9:36 PM CST, 4 hours 34 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Hastings NE
1036 PM CDT Sun Aug 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Hail             Agra                    39.76N 99.12W
08/17/2025  M0.70 Inch       Phillips           KS   Trained Spotter

0730 PM     Hail             1 E Webster State Park  39.40N 99.42W
08/17/2025  M1.00 Inch       Rooks              KS   Emergency Mngr

            Reported on the south end of Webster Dam.

0829 PM     Tstm Wnd Gst     6 N Plainville          39.32N 99.29W
08/17/2025  M62 MPH          Rooks              KS   Mesonet

            Measured by a Kansas State Mesonet site.

0830 PM     Tstm Wnd Gst     Stockton Airport        39.35N 99.30W
08/17/2025  M52 MPH          Rooks              KS   Mesonet

0840 PM     Tstm Wnd Gst     6 N Plainville          39.32N 99.29W
08/17/2025  M66 MPH          Rooks              KS   Mesonet

            Peak gust measured by KS Mesonet station.

0840 PM     Tstm Wnd Gst     Rooks County Airport    39.35N 99.30W
08/17/2025  M59 MPH          Rooks              KS   AWOS

&&

Storm reports mainly associated with isolated severe storm that
slowly moved through Rooks County.

Pfannkuch
Special weather statement, Aug 18, 1:22 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Hastings NE
222 AM CDT Mon Aug 18 2025

NEZ041-048-049-180745-
Merrick NE-Nance NE-Polk NE-
222 AM CDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL NANCE...
NORTHEASTERN MERRICK AND NORTHEASTERN POLK COUNTIES THROUGH 245 AM
CDT...

At 222 AM CDT, Doppler radar was tracking a strong thunderstorm near
Silver Creek, or 14 miles west of Columbus, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Nance,
northeastern Merrick and northeastern Polk Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4118 9768 4136 9775 4141 9771 4140 9770
      4139 9760 4133 9760 4134 9757 4136 9752
      4137 9745 4139 9739 4139 9737 4125 9737
TIME...MOT...LOC 0722Z 246DEG 23KT 4136 9762

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rossi
Special weather statement, Aug 18, 1:46 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
246 AM CDT Mon Aug 18 2025

NEZ049-180830-
Polk NE-
246 AM CDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POLK COUNTY THROUGH
330 AM CDT...

At 246 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shelby, or 12 miles southwest of Columbus, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Polk
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4116 9754 4132 9760 4133 9760 4134 9757
      4136 9752 4137 9751 4137 9745 4138 9744
      4139 9739 4139 9737 4119 9737
TIME...MOT...LOC 0746Z 252DEG 15KT 4128 9749

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rossi
Special weather statement, Aug 18, 1:58 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
258 AM CDT Mon Aug 18 2025

NEZ049-064-077-087-180830-
Thayer NE-York NE-Polk NE-Fillmore NE-
258 AM CDT Mon Aug 18 2025

...STRONG THUNDERSTORMS WILL IMPACT YORK...FILLMORE...NORTHEASTERN
THAYER AND SOUTHEASTERN POLK COUNTIES THROUGH 330 AM CDT...

At 258 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelby to near Waco to near Geneva to near
Alexandria. Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Exeter, Waco, Gresham, Alexandria, and Ohiowa around 305 AM CDT.
  Milligan around 315 AM CDT.

This includes Interstate 80 between mile markers 349 and 365.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4016 9759 4040 9769 4100 9769 4116 9755
      4119 9737 4016 9737
TIME...MOT...LOC 0758Z 269DEG 12KT 4116 9748 4083 9746 4051 9756 4026
9747

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rossi

The radar

The Omaha radar (KOAX), 90 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
August 18, 2:10 AM CST
Where
Polk County, Shelby
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.200, -97.430

Hail, Polk

When
August 18, 2:10 AM CST to 2:15 AM CST
Where
Polk County, 2.5 mi ENE of Shelby
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.220, -97.390

Hail up to quarter size was reported, was accompanied by wind gusts near 60 MPH.

Thunderstorm Wind, Polk

When
August 18, 2:10 AM CST to 2:15 AM CST
Where
Polk County, 2.5 mi ENE of Shelby
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.220, -97.390

Wind gusts were estimated to be near 60 MPH, accompanied by quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295370, 1295371, 1295372.